Hail, Mohave
- When
- August 20, 2:20 PM MST to 2:30 PM MST
- Where
- Mohave County, 3.53 mi NNE of Walapai
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -113.858
Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 20, 10:22 AM MST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1022 AM PDT MON AUG 20 2012 .SYNOPSIS...MONSOON MOISTURE WILL REMAIN MAINLY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH FRIDAY BEFORE DRYING TAKES PLACE AREA WIDE ON SATURDAY. THE MONSOON MOISTURE WILL CONTINUE TO ALLOW FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO FORM WITH THE POTENTIAL OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK. && .UPDATE...WEAK SHORTWAVE THAT HELP TRIGGER NOCTURNAL STORMS TO THE NORTHEAST OF LAS VEGAS OVERNIGHT...INITIALIZED JUST TO OUR EAST OVER CENTRAL UTAH THIS MORNING. HIGHEST THETA-E VALUES ORIENTATED NORTHWEST TO SOUTHEAST OVER LINCOLN AND MOHAVE COUNTIES THIS AFTERNOON. NO CHANGE IN THE MOISTURE PROFILE OF THE AIR MASS ACROSS THE EASTER ZONES SO LOCALLY HEAVY RAIN POSSIBLE. MODELS SUGGESTING THERE WILL BE NOCTURNAL STORMS OVER LINCOLN COUNTY ONCE AGAIN TONIGHT. UPDATED TO INCREASE POPS BETWEEN 06Z-12Z TONIGHT. NO OTHER CHANGES AT THIS TIME. && .AVIATION...FOR MCCARRAN...GENERALLY SOUTH WINDS EXPECTED THIS AFTERNOON AND OUTFLOW AGAIN BECOMES A CONCERN THAT LASTS THROUGH THE EVENING HOURS. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE THIS MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHOWERS/TSTORMS ARE EXPECTED AGAIN TODAY WITH THE BEST COVERAGE IN LINCOLN AND MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND 10-12K FEET THROUGH THE DAY WITH PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TODAY. && .PREV DISCUSSION... 304 AM PDT MON AUG 20 2012 .SHORT TERM...TODAY THROUGH WEDNESDAY...ISOLATED THUNDERSTORMS ARE CONTINUING THIS MORNING ACROSS SOUTHERN LINCOLN/CLARK/NORTHERN MOHAVE COUNTIES WITH THE MAIN INITIATOR BEING OUTFLOW BOUNDARIES FROM CONVECTION SUNDAY EVENING. EXPECT THUNDERSTORMS TO DECREASE/END BY MORNING BUT LIGHT SHOWERS MAY CONTINUED TO BE SEEN. FOR TODAY LITTLE CHANGE EXPECTED IN THE OVERALL SYNOPTIC PATTERN AS MONSOON MOISTURE REMAINS TRAPPED UNDER A RIDGE OF HIGH PRESSURE OVER THE FORECAST AREA...ESPECIALLY THE EASTERN PORTION. LITTLE CHANGE TO PRECIPITABLE WATER VALUES/LIFTED INDEX FOR THIS AFTERNOON WHICH SHOULD ONCE AGAIN RESULT IN THUNDERSTORMS FIRING OFF OVER THE HIGHER TERRAIN WITH OUTFLOW BOUNDARIES HELPING TO FORM CONVECTION BY LATE AFTERNOON/EVENING. BY TUESDAY HOWEVER...SHORT RANGE MODELS ARE IN GOOD AGREEMENT IN MOVING A TROUGH OFF THE WEST COAST INLAND WITH A TRAILING FEATURE FORMING A WEAK CUTOFF LOW OFF THE SOUTH CENTRAL CALIFORNIA COAST BY 12Z WEDNESDAY. THIS WILL CONTINUE TO KEEP ISOLATED/SCATTERED THUNDERSTORMS GOING MAINLY OVER THE EAST ON TUESDAY. HOWEVER WITH THE CUT-OFF LOW...MOISTURE MAY INCREASE OVER THE EASTERN AREAS WITH A POSSIBLE INCREASE IN THE UPPER LEVEL DIFLUENCE WHICH MAY LEAD TO BETTER ORGANIZED CONVECTION...POSSIBLE MORE WIDESPREAD FLASH FLOODING. AT THE SAME TIME...A MORE SEVERE NATURE TO THE CONVECTION MAY TAKE PLACE ON THE WESTERN EDGE OF THE MOISTURE BOUNDARY. OVERALL THE PREVIOUS FORECAST HAD THIS WELL COVERED AND ONLY MADE MINOR TWEAKS TO THE FORECAST FOR THIS MORNING. TEMPERATURES WILL BE NEAR NORMAL TODAY AND TUESDAY. HOWEVER WITH THE WEAK CUT-OFF LOW MOVING OVER THE AREA ON WEDNESDAY...INCREASED CLOUDS WILL LIKELY DROP TEMPERATURES ESPECIALLY OVER THE EASTERN PORTION TO BELOW NORMAL. .LONG TERM...THURSDAY THROUGH SUNDAY...MODEL AGREEMENT IS NOT GREAT WITH TRACKING OF AN UPPER LOW THURSDAY. THE ECMWF HAS THE LOW CENTER CIRCULATION DIRECTLY OVER SOUTHERN NEVADA THURSDAY AFTERNOON WHILE THE GFS HAS AN OPEN TROUGH WITH ITS AXIS FORECAST THROUGH CENTRAL UT/AZ AT THAT SAME TIME PERIOD. MORE WIDESPREAD SHOWER/TSTORM ACTIVITY WOULD RESULT FROM THE ECMWF SOLUTION. BASICALLY FOLLOWED THE EC BUT HELD MENTIONABLE WEATHER TO THE EASTERN THIRD OF THE AREA...LEAVING THE WESTERN TWO THIRDS DRY. MODEL AGREEMENT THEN IMPROVES BEYOND THURSDAY WITH MAINLY DRY CONDITIONS CWA WIDE WITH THE POSSIBLE EXCEPTION OF MOHAVE COUNTY. TEMPERATURES THROUGH THE LONG TERM WILL BEGIN SEVERAL DEGREES BELOW NORMAL ON THURSDAY...WARMING TO NEAR OR ABOVE NORMAL BY THE WEEKEND. && .AVIATION...FOR MCCARRAN...WINDS ARE DECREASING BEHIND AN OUTFLOW BOUNDARY THAT PASSED THROUGH THE AREA AROUND MIDNIGHT. THIS TREND WILL CONTINUE AND WINDS WILL BECOME LIGHT AND VARIABLE. SOUTH WINDS ARE EXPECTED AGAIN THIS AFTERNOON AND OUTFLOW AGAIN BECOMES A CONCERN THAT LASTS THROUGH THE EVENING HOURS. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE THIS MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THE FEW SHOWERS THAT ARE OUT THERE THIS MORNING WILL MOVE OUT OF THE AREA OR DIMINISH BY DAYBREAK. SCT SHOWERS/TSTORMS ARE EXPECTED AGAIN TODAY WITH THE BEST COVERAGE IN LINCOLN AND MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND 10-12K FEET THROUGH THE DAY WITH PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TODAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...PIERCE PREV DISCUSSION...JENSEN/SALMEN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 637 AM PDT MON AUG 20 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-210000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Las Vegas radar (KESX), 99 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
8 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
The same storm which produced large hail and flash flooding produced wind gusts estimated at 70 mph.
Ten inches of water and mud flowed down Brigade Drive.
Thunderstorm winds tipped over a pergola in Wikieup.
Several roads on the way to the Bar Ten Ranch were washed out. In addition, a wall of water, mud, boulders and trees washed out of the mouth of Fern Glen Canyon at Mile 168 of the Colorado River.
Mud and debris covered Highway 93 at Chicken Springs Road.
Water and debris covered Hualapai Mountain Road between mile markers 5 and 6.
Diamond Creek Road was washed out all the way from the Peach Springs turnoff to the Colorado River.
Debris washed over Temple Bar Road.
Three inches of water along with small rocks flowed through the intersection of Hualapai Mountain Road and Eastern Street.
Swiftly moving water along with large rocks and debris ran across Hualapai Mountain Road between mile markers 9 and 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397540, 397542, 397543, 397546, 397544, 397547, 397549, 397552, 400902, 400904, 400905.